Arizona, 2024

Flood and Dust Storm in Arizona, August 22 to 23, 2024

August 22 to 23, 2024 · NWS PSR · 19 events in 4 counties and zones

Thunderstorm activity developed across much of eastern AZ, along the higher terrain features, during the early afternoon hours. Outflow boundaries emanating from the activity over the higher terrain areas sparked a complex of robust thunderstorms over Pinal County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorm activity developed across much of eastern AZ, along the higher terrain features, during the early afternoon hours. Outflow boundaries emanating from the activity over the higher terrain areas sparked a complex of robust thunderstorms over Pinal County. A northwestward moving outflow boundary that developed from the Pinal County storms produced wind gusts in excess of 50 mph as well as areas of dense blowing dust across the Phoenix East Valley. Additional thunderstorm activity then developed over central Phoenix during the late afternoon, likely instigated by a convergence zone that set up right over the area with little convective inhibition in place and thus it did not take much of a triggering mechanism to get convective initiation. With MLCAPE values of 1000-1500 J/KG along with DCAPE of around 1500 J/KG, conditions were favorable for the generation of strong to severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 12:25 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 22, 12:25 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1225 PM MST Thu Aug 22 2024

.SYNOPSIS...
Elevated chances for showers and thunderstorms will linger
through today before much drier air takes over during the weekend,
limiting further precipitation activity for at least several
days. Afternoon high temperatures should remain at or slightly
above normal for most locations through the middle of next week.

&&

.DISCUSSION...
Changes in the overall pattern are in store as we go through the
next day or so as a deep area of low pressure begins to dive
along the Pacific Coast, nudging the sub-tropical high further
east toward central Texas and ushering in much drier air over the
Desert Southwest. However, before this dry air becomes fully
engulfed over the region, enough lingering moisture should be
available to promote shower and thunderstorm activity this
afternoon, primarily for south-central and southeastern Arizona.
The axis of greatest instability is expected to set up from the
Phoenix metro eastward, with MLCAPE values approaching 1000-1500
J/kg. Model soundings indicate weak, to almost no capping over
these areas, so convective initiation should be easily achieved,
especially around enhanced terrain features due to orographic
influences. With this relatively uncapped environment in place,
further convective development over lower desert areas of Pinal
and eastern Maricopa Counties is expected, but will be heavily
dependent on strong outflows from distant activity. Though the
thermodynamic profile for areas in La Paz and western Maricopa
Counties will not be as impressive compared to the areas stated
above, some isolated thunderstorms cannot be ruled out.

The main hazards with potential convection will be strong winds and
blowing dust that could result in hazardous travel conditions. HREF
probabilities for wind gusts exceeding 35 mph currently stands at
50-70% for much of south-central Arizona, with a slight chance
(~10%) of severe wind gusts (>58 mph) highlighted over Pinal and
far southeastern Maricopa Counties. Flooding will also be concern
under heavier or training thunderstorms. The greatest potential
(at least a 15% chance) of seeing excessive rainfall will be
focused over far eastern Gila County, but it is not out of the
question to see localized flooding impacts elsewhere.

By Friday, negative PWAT anomalies will begin to encompass most
of our forecast area as the dry air associated with the above-
mentioned trough continues to advance eastward, resulting in a
decrease in rainfall activity for most of the region. The one
exception to this would be Gila County where residual moisture
may help spark some terrain driven convection. Continued drying
into the weekend will lead to a further downtrend in rainfall
potential, with the best chances becoming focused outside of our
CWA over far southeastern Arizona and the White Mountains. Daytime
highs over south-central and southwestern Arizona will remain
mostly steady over the next few days, ranging generally between
102-107 degrees over lower desert areas. Temperatures over the
deserts of southeastern California during this window of time may
drop a few degrees due to closer proximity to the Pacific trough.
Afternoon highs out there today will be between 105-108 degrees,
while readings between 100-105 will be common during the weekend.

Looking toward next week, model clusters are not in complete
agreement with how the pattern will evolve. There are some hints
that the sub-tropical high will shift back closer to the Desert
Southwest once again, switching flow back out of the southeast
and thus increasing moisture advection. However, other models
point toward a continuation of southwesterly flow that would keep
conditions dry and limit rain chances during the this timeframe.
As of now, it appears that the drier solution is favored, but any
subtle shifts in the coming days could result in a much different
forecast. Nonetheless, it appears likely that temperatures will
hover near to slightly above normal, with the NBM showing lower
desert highs between 101-109 degrees through much of the upcoming
week.

&&

.AVIATION...Updated at 1740Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The potential for thunderstorm activity as well as associated
outflows will be the main weather issues heading into this
evening. In the meantime, through the mid-afternoon hours, winds
will be on a gradual process of switching out of the west to
southwest with a period of southerly crosswinds likely during the
westerly shift. Speeds will generally remain aob 10 kts, although
some occasional gusts into the mid to upper teens cannot be ruled
out. Thereafter, heading into the mid to late afternoon hours,
thunderstorm activity is expected to develop to the east and
southeast of the Phoenix metro with the potential for more
isolated activity to develop over the proper Phoenix metro. Given
that the overall thunderstorm coverage within the Phoenix area
will remain more sparse, only VCTS continues to be mentioned for
the TAFs at this time with the best chances for any TSRA impacts
between 23-01z. There is a strong signal within the hi-res
guidance that activity to the south and east of Phoenix will
likely send a predominant outflow from east to southeast, with
gusts potentially exceeding 20-30 kts. Conditions are expected to
improve after 02-03z, with wind directions likely prevailing out
of the east to southeast through the overnight hours and most of
Friday morning. FEW-SCT mid to high clouds will prevail through
early this afternoon before increasing to SCT-BKN by later this
afternoon as the overall convective coverage increases.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major weather issues under occasional mid/high cloud decks will
exist through the TAF period. At KIPL, winds through the late
afternoon will prevail out of the southeast before shifting to a
westerly sundowner component by early this evening. At KBLH, winds
will generally prevail out of the south. Occasional gusts upwards
of 20-25 kts are likely at KBLH through this afternoon, and
potentially for KIPL early this evening.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms will be possible this
afternoon and evening across southcentral AZ with a better chance
for wetting rainfall over the higher terrain areas N and E of
Phoenix. Some storms could produce locally heavy rainfall over
recently burned areas. Rain chances will begin to diminish on
Friday with dry conditions setting in by this weekend. Min RH's
will remain above 20% across the eastern districts and fall to 15%
or lower across the western districts this afternoon. Further
drying on Friday will result in widespread min RH at or below 15%
across the lower deserts. Outside of any thunderstorm related
outflows, winds will generally continue to follow typical diurnal
tendencies with some afternoon gusts upwards of 20-25 mph.
Temperatures will continue to remain at or slightly above normal
for the next several days.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...RW
AVIATION...Lojero
FIRE WEATHER...Salerno

In the hours before

Special weather statement, Aug 22, 1:36 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
136 PM MST Thu Aug 22 2024

AZZ537-540-544-222115-
Buckeye/Avondale AZ-Northwest Valley AZ-North Phoenix/Glendale AZ-
136 PM MST Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 215 PM
MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm over
Cashion, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Glendale, Surprise, Avondale, Goodyear, El Mirage, Tolleson,
Youngtown, Waddell, Cashion, Sun City, Litchfield Park, Glendale
Sports Complex, Luke AFB, Phoenix International Raceway, Downtown
Peoria, Downtown Glendale, and Camelback Ranch.

This includes the following highways...
AZ Interstate 10 between mile markers 126 and 140.
AZ Interstate 17 between mile markers 206 and 207.
US Highway 60 between mile markers 151 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3333 11221 3338 11242 3361 11240 3356 11210
TIME...MOT...LOC 2036Z 194DEG 13KT 3343 11230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Aug 22, 2:06 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM MST Thu Aug 22 2024

AZZ547-552-553-555>558-560>563-230000-
Southeast Gila County-Mazatzal Mountains-Tonto Basin-Northwest Pinal
County-San Carlos-Apache Junction/Gold Canyon-Dripping
Springs-Globe/Miami-Superior-Rio Verde/Salt River-Pinal/Superstition
Mountains-
206 PM MST Thu Aug 22 2024

...STRONG THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND PINAL
COUNTIES...

At 201 PM MST, radar indicated clusters of thunderstorms developing
across the higher terrain areas of Pinal, eastern Maricopa and Gila
Counties. Expect any thunderstorms that develop to produce downburst
winds up to 50 mph, small to medium size hail, and dangerous cloud
to ground lightning. Torrential rainfall can also be expected that
can lead to localized flooding. The thunderstorm threat will
continue into the early evening hours.

Locations impacted include...
Florence, Globe, Superior, Hayden, Christmas, Roosevelt, San Carlos,
Miami, Cutter, Hilltop, Roosevelt Dam, Top-Of-The-World, Sawmill,
Florence Junction, Queen Valley, Central Heights-Midland City, Tonto
National Monument, Four Peaks, Apache Lake, and Boyce Thompson
Arboretum.

This includes the following highways...
US Highway 60 between mile markers 211 and 298.
AZ Route 87 between mile markers 226 and 228.
AZ Route 70 between mile markers 253 and 271.

&&

LAT...LON 3347 11017 3339 11044 3329 11046 3320 11040
      3315 11063 3299 11077 3324 11094 3300 11133
      3396 11144 3396 11137 3380 11115 3376 11099
      3364 11092 3368 11084 3366 11078 3379 11068
      3385 11056 3383 11033 3360 11000 3346 11000
TIME...MOT...LOC 2101Z 192DEG 13KT 3342 11077

GL

The radar

The Phoenix radar (KIWA), 63 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 dust storm, 1 hail, 1 flood. Local standard time, as filed.

Hail, Pinal

When
August 22, 2:20 PM MST
Where
Pinal County, 7.85 mi NE of Superior
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.349, -110.992

Penny sized hail reported along Highway 60 at Top of the World. No damages nor injuries were reported.

Thunderstorm Wind, Pinal

When
August 22, 3:50 PM MST
Where
Pinal County, 2.54 mi WSW of Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.011, -111.418

Downed powerlines reported on SR-287, between Main St and Valley Farms Rd in Florence, leading to a closure of the highway. No injuries were reported.

Dust Storm, Northwest Pinal County

When
August 22, 4:11 PM MST to 4:31 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Webcam showed visibility reduced to around one quarter mile near Ironwood Road and Pecos Road near Queen Creek due to dense blowing from thunderstorm outflow winds. No accidents nor injuries were reported.

Dust Storm, Northwest Pinal County

When
August 22, 4:11 PM MST to 4:31 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility of around 1/4 mile in the area of Ironwood Road and Gateway Road near Queen Creek due to dense blowing dust from thunderstorm outflow winds. No accidents nor injuries were reported.

Thunderstorm Wind, Pinal

When
August 22, 4:26 PM MST
Where
Pinal County, 0.28 mi SSW of Apache Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.416, -111.551

Power lines down in several sectors of Apache Junction. Wind gusts were estimated upwards of 55-60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 4:30 PM MST
Where
Maricopa County, 1.52 mi SSW of Kendall
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
33.431, -111.993

A 64 mph wind gust was measured at Phoenix Sky Harbor Airport.

Dust Storm, East Valley

When
August 22, 4:37 PM MST to 4:57 PM MST
Where
East Valley forecast zone
Reported by
Department of Highways
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Webcam showed reduced visibility below one quarter mile along the Superstition Freeway and Gilbert Road due to dense blowing from thunderstorm outflow winds. No accidents nor injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 4:45 PM MST
Where
Maricopa County, 3.53 mi WNW of Tortilla Flat
Measured
35 kt (40 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.541, -111.440

An adult male was found deceased due to drowning at Canyon Lake. The man was paddle boarding at the time the thunderstorm was approaching and fell off the paddleboard likely due to the strong winds and higher waves. A surface observing site located at Canyon Lake measured a peak gust of 40 mph.

Thunderstorm Wind, Maricopa

When
August 22, 4:50 PM MST
Where
Maricopa County, 1.71 mi ESE of Kendall
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.439, -111.953

A large uprooted tree fell inside an apartment complex located in the area of Loop 202 and Priest Drive in Tempe. Wind gusts were estimated upwards of 60-70 mph. Timing estimated from radar. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 4:57 PM MST
Where
Maricopa County, 0.43 mi SSW of Papago Aaf Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.474, -111.952

A very large tree fell and damaged the roof of a home in the area of 60th street and Vernon Avenue in Scottsdale. Wind gusts were estimated upwards of 60-70 mph. Timing estimated from radar. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 4:57 PM MST
Where
Maricopa County, 1.13 mi W of Papago Aaf Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.480, -111.970

Several uprooted trees along 52nd St between McDowell and Thomas Roads, including one tree falling on a vehicle at Arcadia Montessori in Scottsdale. Wind gusts were estimated upwards of 60-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 4:57 PM MST
Where
Maricopa County, 1.29 mi SW of Papago Aaf Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.468, -111.967

Thunderstorm downburst winds broke a window at the Maricopa County Department of Emergency Management facility as well as shattered a window of a vehicle. Wind gusts were estimated upwards of 60-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 5:05 PM MST
Where
Maricopa County, 2.47 mi WNW of West Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.320, -111.986

Large uprooted tree crashed through a concrete brick wall along Ray Road between 44th and 48th Street in Ahwatukee. Wind gusts were estimated upwards of 60-70 mph. Time estimated from radar. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 5:05 PM MST
Where
Maricopa County, 2.23 mi NW of West Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.320, -111.980

Several downed mesquite and palo verde trees along a shopping center located in the area of Ray Road and 48th street in Ahwatukee. Some of the downed palo verde trees struck some vehicles causing minor damage. Wind gusts were estimated upwards of 60-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 5:05 PM MST
Where
Maricopa County, 2.02 mi NW of West Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.320, -111.975

Large tree fell over and took out a light pole in front of an IHOP Restaurant located in the area of Ray Rd and 50th Street in Ahwatukee. Wind gusts were estimated upwards of 60-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 5:07 PM MST
Where
Maricopa County, 2.77 mi NW of West Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.331, -111.981

Multiple large trees downed in the area of 48th street and Warner Road in Ahwatukee. Wind gusts were estimated upwards of 60-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 5:10 PM MST
Where
Maricopa County, 1.58 mi NNW of Papago Aaf Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.500, -111.963

Power lines down in the area of Camelback Road and North 56th Street in Scottsdale. Wind gusts were estimated upward of 60-70 mph. Timing estimated from radar. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 22, 5:53 PM MST
Where
Maricopa County, 3.07 mi SSE of Scottsdale Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.582, -111.892

Downed trees in the area of Shea Boulevard and Loop 101 in Scottsdale. Wind gusts were estimated upwards of 55-60 mph. No injuries were reported.

Flood, Maricopa

When
August 22, 7:50 PM MST to August 23, 7:00 AM MST
Where
Maricopa County, 3.7 mi NNW of Scottsdale to 2.97 mi N of Scottsdale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.532, -111.914

The Maricopa County Flood Control District Gauge located along Indian Bend Wash at McDonald Drive in Scottsdale measured water levels rising above the alarm stage level of 2.08 feet at around 7:50 PM MST on the 22nd and staying above that level through the next several hours before falling below alarm stage at around 6:50 AM MST on the 23rd. Therefore, several low-level water crossings intersecting the wash downstream likely had flooding with the most significant impacts occurring along Roosevelt Street, where there was a video of a vehicle driving into the wash and stalling. No significant damages nor injuries were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Maricopa2024-08-2226MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206100, 1206101, 1206315, 1206323, 1206316, 1206320, 1206318, 1206319, 1206410, 1206341, 1206351, 1206413, 1206326, 1206356, 1206379, 1206357, 1206354, 1206411, 1206418.